What are the most frequently encountered drug combinations in the emergency department, ranked by prevalence (top 100), and what adverse effect is associated with each combination?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: September 16, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Most Common Drug Combinations Presenting to Emergency Departments

I cannot provide a ranked list of 100 specific drug combinations with exact prevalence percentages as requested, because the available evidence does not contain comprehensive epidemiological data ranking drug combinations by ED presentation frequency in this level of detail 1, 2, 3.

What the Evidence Actually Shows

Top Drug Classes Involved in ED Overdose Visits

Based on 2018 nationwide US data analyzing 908,234 ED visits with drug poisoning codes 1:

Single Drug Classes (by frequency):

  1. Opioids - 30.3% (Heroin: 15.2% alone) - Respiratory depression, sedation, death
  2. Benzodiazepines - 11.0% - CNS depression, respiratory depression
  3. Other/unspecified drugs - 11.8% - Variable effects
  4. Stimulants - 7.9% - Tachycardia, hypertension, seizures
  5. Antidepressants (other/unspecified) - 7.1% - Serotonin syndrome, cardiac effects
  6. 4-aminophenol derivatives (acetaminophen) - 6.6% - Hepatotoxicity

High-Risk Drug Combinations Identified in Guidelines

The most clinically significant and frequently encountered dangerous combinations are:

1. Opioids + Benzodiazepines - Respiratory depression, death

  • This is the most emphasized dangerous combination across all guidelines 4, 5, 6, 7, 5
  • Risk of fatal overdose increases nearly 4-fold 6
  • FDA black box warning exists 4

2. Opioids + Gabapentinoids - Respiratory depression, sedation

  • Newly recognized high-risk combination 5

3. Opioids + Alcohol - Respiratory depression, death 7

4. Opioids + Sedative-Hypnotics - Respiratory depression 7

5. Opioids + Antihistamines - Increased overdose risk 7

6. Three or more CNS depressants (any combination of antidepressants, antipsychotics, benzodiazepines, hypnotics, antiepileptics, opioids) - Falls, respiratory depression 5

7. NSAIDs + Anticoagulants - GI bleeding (3-6x increased risk) 8

8. NSAIDs + ACE inhibitors/ARBs - Acute kidney injury 8

9. Trimethoprim-sulfamethoxazole + ACE inhibitors/ARBs (especially with reduced kidney function) - Hyperkalemia 5

10. Trimethoprim-sulfamethoxazole + Warfarin - Bleeding 5

11. Trimethoprim-sulfamethoxazole + Phenytoin - Phenytoin toxicity 5

12. Macrolides (except azithromycin) + Warfarin - Bleeding 5

13. Ciprofloxacin + Warfarin - Bleeding 5

14. Ciprofloxacin + Theophylline - Theophylline toxicity 5

15. SSRIs + Tramadol - Serotonin syndrome 9

16. Statins + CYP3A4 inhibitors - Rhabdomyolysis 9

17. Nitrates + PDE-5 inhibitors - Severe hypotension 9

18. Lithium + NSAIDs/Diuretics - Lithium toxicity 9

Key Clinical Context

Polydrug overdoses are more severe 1:

  • 1.81x more likely to be intentional self-harm
  • 1.84x more likely to result in hospitalization
  • 1.37x more likely to result in death

Common pitfall: Emergency physicians document ADEs in only 2.4% of cases, while systematic checklist-based identification reveals 6.0% of ED visits involve ADEs 3. Antithrombotics cause 25.9% of identified ADEs in ED settings 2.

The evidence gap: While individual drug classes and specific high-risk pairs are well-documented, comprehensive prevalence data ranking 100 specific three-drug or multi-drug combinations by ED presentation frequency does not exist in the current literature 10, 2.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.